Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 114, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2019, 6:09 PM EDT for Grayson County, Smyth County, Virginia; Ashe County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2019, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 24, 2019, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashe County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:12 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 24, 3:12 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 312 PM EDT Mon Jun 24 2019 .SYNOPSIS... A cold front will cross the area tonight. High pressure will settle over the region Tuesday through Friday. A backdoor cold front will approach the area Friday, and cross the region over the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 200 PM EDT Monday... A negatively tilted shortwave trough will continue progressing northeast through the Great Lakes region this afternoon and overnight. Its associated cold front is currently extending south into Illinois, before curving southwest into the Arkansas and Texas. The atmosphere in advance of this cold front has abundant moisture, and already across the region is unstable enough at the surface to place surface based CAPES in the neighborhood of 2000-2500J/kg. The 500mb-sfc mean shear vector is averaging around 20 to 25 kts, but is expected to increase to closer to 30 to 35 kts by early evening. A look at the NAM12 forecast soundings place 700-500mb lapse rates around 5.1C/km and 850-500mb lapse rates around 6.2C/km, and DCAPE around 750J/kg across the western part of the region. This same forecast sounding has an inverted-V signature from roughly 780mb to the surface. This point was selected where SPC currently has an Enhanced risk of severe weather potential this afternoon and evening. These parameters lean towards damaging winds and not so much, or if all, a large hail potential for any storms that become severe. As we head into the evening hours, we are expecting a line of storms to develop ahead of the cold front over KY/WV and head rapidly eastward, crossing our region between roughly 7pm and midnight. The farther east these storms progress, the less organized and well defined the line is expected to be. The potential for precipitation will be over for most folks by 200AM or 300AM Tuesday as the cold front crosses the area. In the wake of the cold front, winds will shift west to northwest across the area. This trajectory and lingering moisture across the area will result in low cloud development across western portions of the area, as well as, isolated showers. The cloud cover and isolated showers will continue across this portion of the forecast area through the forenoon Tuesday. Central and eastern sections should experiencing clearing skies heading into Tuesday morning. Patchy fog development is likely, especially in the mountain and river valleys late tonight, and in those areas that receive a generous rainfall with any of the heavy showers and storms this evening and tonight. Once the clouds clear in the west, most locations will experience more sun than clouds along with temperatures about 5 to 10 degrees cooler than those of today. Confidence in the above portion of the forecast is moderate to high. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 210 PM EDT Monday... Weak high pressure at the surface and zonal flow aloft will keep the region dry through Wednesday night. An upper level ridge off the Southeast Coast will move over the region, possibly stretching back into the Ohio Valley Thursday. Heat and humidity associated with this ridge may produce isolated afternoon showers and thunderstorms across the North Carolina High Country, fading during the evening. Afternoon temperatures Wednesday will range in the 80s across the mountains (near normal) to the lower 90s east (slightly warmer than normal). Thursday's temperatures will be a few degrees warmer than Wednesday. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 230 PM EDT Monday... An upper level ridge will remain over the region on Friday. Diurnal heating along with muggy conditions should produce scattered showers and thunderstorms across the mountains Friday afternoon and evening. Afternoon temperatures will warm into the 80s west of the Blue Ridge to the lower 90s east. A backdoor front will approach the region Saturday increasing the coverage of storms across the area. Timing of the frontal passage is still in question (Saturday night or Sunday). Once the front moves across the region, cooler and dry conditions are expected for the first part of next week. Until then, temperatures will remain warmer than normal. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 135 PM EDT Monday... VFR conditions currently prevail across the region, and this is expected to hold fast for a few more hours. By the late afternoon and early evening, showers and thunderstorms will start becoming more numerous across the region, especially along an west of a KLWB-KROA-KTNB line. While prevailing conditions immediately outside of the precipitation will still be VFR, brief sub-VFR conditions are forecast under the stronger showers and storms. Likewise regarding winds. For the most part, prevailing winds will continue from the south or southwest just shy of 10kts with some gusts approaching 20kts. However, under the stronger showers and storms, gusts around 40kts will be possible with a temporary variable wind directions. By the pre-dawn hours of Tuesday, the bulk of the shower and thunderstorm activity will have dissipated or progressed east of the region. Winds will shift west to northwest in the wake of a passing cold front. This newly developed upslope flow combined with residual low level moisture will bring an IFR or lower ceiling to western sections of the region, all while the east remains VFR for ceilings. Visibilities will mostly be VFR except for where patchy fog develops. Any fog that does develop isn't expected to last long after sunrise. The sub-VFR ceilings in the west are expected to improve to VFR by the conclusion of the valid TAF forecast period, 18Z/2PM Tuesday. Confidence in the above portion of the forecast is moderate to high. .Extended Aviation Discussion... High pressure is expected to take up residency over the region by late Tuesday through Friday. For the most part, VFR conditions are expected outside of late night/early morning fog. Also, as we approach the weekend showers and storms will be on the increase, and these too may bring some temporary reductions to visibility and ceilings. Late Friday into Saturday, the chances of sub-VFR conditions increase with the passage of a backdoor cold front and an increase in coverage of showers and storms. Confidence in the above aviation forecast discussion is moderate. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...RCS LONG TERM...RCS AVIATION...DS
Hazardous weather outlook, Jun 24, 2:01 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 201 PM EDT Mon Jun 24 2019 VAZ007-009-WVZ042-043-508-251815- Tazewell-Smyth-Mercer-Summers-Western Greenbrier- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is an enhanced risk for severe thunderstorms to develop later this afternoon, as well as the early to middle evening hours. These storms will have the potential to produce damaging winds and large hail. Locally heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ010>020-022>024-032>035-WVZ044-507-251815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe- Eastern Greenbrier- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms to develop later this afternoon, as well as the early to middle evening hours. Some of these storms will have the potential to produce damaging winds and large hail. Locally heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-251815- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 201 PM EDT Mon Jun 24 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Jun 24, 2:26 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT Mon Jun 24 2019
VAZ018-023-241930-
Botetourt-Craig-
226 PM EDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY THROUGH 330 PM
EDT...
At 225 PM EDT, a strong thunderstorm had developed near Oriskany,
moving east at 15 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm. Lightning will become frequent and locally very heavy
rainfall can also be expected with this activity.
Locations impacted include...
Oriskany...
Eagle Rock...
Fincastle...
Gala...
and Springwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3774 7968 3772 7969 3770 7968 3769 7967
3767 7967 3766 7968 3762 7961 3758 7959
3745 8000 3760 8012 3777 7970
TIME...MOT...LOC 1825Z 267DEG 12KT 3756 7999
RABSpecial weather statement, Jun 24, 5:30 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 24 2019
VAZ009-242230-
Smyth-
530 PM EDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY THROUGH 630 PM
EDT...
At 530 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with occasional lightning and very heavy rainfall.
Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
and Adwolf.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3693 8136 3690 8132 3677 8126 3671 8147
3671 8151 3670 8155 3669 8154 3668 8158
3681 8164
TIME...MOT...LOC 2130Z 244DEG 43KT 3677 8151
RABSpecial weather statement, Jun 24, 5:30 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 24 2019
VAZ009-242230-
Smyth-
530 PM EDT Mon Jun 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SMYTH COUNTY THROUGH 630 PM
EDT...
At 530 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with occasional lightning and very heavy rainfall.
Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
and Adwolf.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3693 8136 3690 8132 3677 8126 3671 8147
3671 8151 3670 8155 3669 8154 3668 8158
3681 8164
TIME...MOT...LOC 2130Z 244DEG 43KT 3677 8151
RABSpecial weather statement, Jun 24, 5:45 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Mon Jun 24 2019
VAZ018-019-022-WVZ043-044-507-508-242245-
Craig-Roanoke-Alleghany-Western Greenbrier-Summers-Eastern
Greenbrier-Monroe-
545 PM EDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SUMMERS...MONROE...GREENBRIER...ALLEGHANY...AND CRAIG COUNTIES UNTIL
645 PM EDT...
At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lick Creek to Union to Abbott.
Movement was north at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
and Hinton.
This includes The following Location The West Virginia State
Fairgrounds.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3782 7980 3770 7992 3764 8003 3758 7999
3733 8019 3745 8050 3748 8051 3746 8091
3748 8094 3770 8091 3767 8090 3768 8088
3773 8090 3784 8088 3787 8075 3795 8081
3799 8077 3801 8079 3808 8031
TIME...MOT...LOC 2144Z 198DEG 24KT 3753 8090 3758 8051 3740 8017
RABSpecial weather statement, Jun 24, 6:02 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT Mon Jun 24 2019
NCZ001-002-018-VAZ009-015-242300-
Ashe-Watauga-Alleghany-Grayson-Smyth-
602 PM EDT Mon Jun 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
SMYTH...CENTRAL AND WESTERN GRAYSON...WESTERN ALLEGHANY...ASHE...AND
WATAUGA COUNTIES, UNTIL 700 PM EDT...
At 601 PM EDT, radar indicated strong thunderstorms along a line
extending from near Marion to near Trout to 7 miles
south of Hampton. Movement was northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms. Occasional lightning and very heavy rainfall can also be
expected with this activity.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Independence.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3636 8180 3634 8171 3641 8174 3647 8170
3653 8171 3662 8161 3666 8163 3675 8156
3678 8102 3639 8121 3637 8136 3629 8137
3629 8141 3625 8147 3619 8146 3612 8154
3611 8181 3621 8191 3628 8191
TIME...MOT...LOC 2201Z 240DEG 32KT 3678 8149 3638 8168 3617 8218
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:26 PM EDT | Special Weather Statement | RNK | Botetourt | 64 min |
| Jun 24, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 43 min |
| Jun 24, 5:30 PM EDT | Special Weather Statement | RNK | Smyth | 60 min |
| Jun 24, 5:45 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Roanoke, City of Covington | 60 min |
| Jun 24, 6:02 PM EDT | Special Weather Statement | RNK | Grayson | 58 min |
| Jun 24, 6:40 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Tazewell, Wythe, City of Galax | 52 min |
| Jun 24, 6:58 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 28 min |
| Jun 24, 7:25 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Tazewell, Wythe | 65 min |
| Jun 24, 7:30 PM EDT | Special Weather Statement | RNK | Bath | 60 min |
| Jun 24, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 44 min |
| Jun 24, 7:42 PM EDT | Special Weather Statement | RNK | Watauga, Wilkes | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.